Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


On the asphericity of ribbon disc complements

Author: James Howie
Journal: Trans. Amer. Math. Soc. 289 (1985), 281-302
MSC: Primary 57M20; Secondary 20F05, 57Q45
MathSciNet review: 779064
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The complement of a ribbon $ n$-disc in the $ (n + 2)$-ball has a $ 2$-dimensional spine which shares some of the combinatorial properties of classical knot complement spines. It is an open question whether such $ 2$-complexes are always aspherical. To any ribbon disc we associate a labelled oriented tree, from which the homotopy type of the complement can be recovered, and we prove asphericity in certain special cases described by conditions on this tree. Our main result is that the complement is aspherical whenever the associated tree has diameter at most $ 3$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M20, 20F05, 57Q45

Retrieve articles in all journals with MSC: 57M20, 20F05, 57Q45

Additional Information

PII: S 0002-9947(1985)0779064-8
Keywords: Ribbon discs, aspherical $ 2$-complexes, locally indicable groups
Article copyright: © Copyright 1985 American Mathematical Society